SAN ANTONIO — Recent opioid use was an independent risk factor for rectal hyposensitivity and defecation dysfunction in patients with chronic constipation, according to study results presented at the American College of Gastroenterology Annual Meeting.
Walter W. Chan, MD, MPH, director of the Center for Gastrointestinal Motility at Brigham and Women’s Hospital, said opioid-induced constipation is one of the most common gastrointestinal side effects of opioid use, effecting approximately 80% of patients.
“The current guidelines for treatment and management of OIC mainly focus on colonic transit,” he said in his presentation. “What is currently unknown is whether opioid use can also lead to defecation dysfunction that may lead to difficulty excreting stools.”
Researchers conducted a retrospective cohort study comprising 317 adults who underwent high-resolution anorectal manometry (HRAM) at a tertiary care center for chronic constipation, and reviewed patients’ clinical characteristics and findings.
Investigators defined rectal hyposensitivity by increased rectal sensation volume for the first sensation, urge and maximal tolerance. They defined defecation disfunction as impaired anal sphincter relaxation (< 20% increase from resting pressure) during a strain maneuver with or without weak push, which they defined as inadequate rectal contraction pressure (< 40 mmHg increased from baseline). Finally, they defined successful balloon expulsion as evacuation of a 50 mL balloon within 2 minutes.
Compared with individuals without any recent opioid use, patients with recent opioid use had increased volume for first rectal sensation (61.5 mL vs. 70.4 mL; P = .043), urge sensation (104.5 mL vs. 120.4 mL; P = .04) and maximal tolerance (149.6 vs. 170.2 mL; P = .0083).
Patients with recent opioid use also had increased risk for defecation disfunction (63.4% vs. 44.9%; P = .029).
After controlling for several confounders, including history of irritable bowel syndrome and recent opioid use but not distant use, Chan and colleagues found that recent opioid use was still independently associated with increased volume for urge sensation, maximal tolerance and higher risk for defecation disfunction.
“Patients with recent opioid use may have different anorectal physiology compared with those with no opioid use,” Chan said. “Maybe anorectal disfunction also plays a role in patients with hindgut symptoms. When we think about opioid induced constipation, we may have to think about more than just slow transit time alone to manage these patients.” – by Alex Young
Lodhia N, et al. Abstract 66. Presented at: American College of Gastroenterology Annual Meeting; Oct. 25-30, 2019; San Antonio.
Disclosure s: The authors report no relevant financial disclosures.